Illinois, 2013

Tornado and Damaging Wind in Illinois, May 9, 2013

May 9, 2013 · NWS ILX · 3 events in 3 counties and zones

Low pressure tracking out of the Plains was responsible for scattered thunderstorms across central Illinois during the afternoon and evening of May 9th. One storm produced wind damage to a few structures in rural Coles County, while another caused a lightning strike and ensuing fire in Clay County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking out of the Plains was responsible for scattered thunderstorms across central Illinois during the afternoon and evening of May 9th. One storm produced wind damage to a few structures in rural Coles County, while another caused a lightning strike and ensuing fire in Clay County. Yet another cell produced a brief tornado in an open field in Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 9, 11:50 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 9, 11:50 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1250 PM CDT THU MAY 9 2013

.DISCUSSION...
ISSUED 1015 AM CDT THU MAY 9 2013

FIRST BATCH OF SHOWERS/STORMS HAS PUSHED INTO THE EASTERN CWA.
HOWEVER...SOME RENEWED DEVELOPMENT LIFTING NORTHEAST FROM THE
MISSISSIPPI VALLEY IN AN AREA OF 500 J/KG CAPES...WITH A DECENT
LINE OF STORMS FROM ABOUT PITTSFIELD TO CARLINVILLE AT 1015 AM.
SHOULD SEE THIS LINE OVERSPREADING THE SOUTHWEST CWA OVER THE NEXT
HOUR OR SO. A BIT OF A BREAK IS EXPECTED EARLY THIS AFTERNOON. SOME
RENEWED DEVELOPMENT WILL OCCUR BY MID AFTERNOON AS AN MCV...
CURRENTLY EVIDENT ON RADAR MOSAICS LIFTING INTO CENTRAL
MISSOURI...APPROACHES THE AREA.

GEELHART

&&

.AVIATION...
ISSUED 1250 PM CDT THU MAY 9 2013

BAND OF HEAVIER SHOWERS CURRENTLY PUSHING THROUGH KPIA AND
CLIPPING KBMI AREA AND WILL BE OUT OF THESE AREAS BY THE START OF
THE NEW TAF PERIOD.

MAIN CONCERN CONTINUES WITH PERIODS OF SHOWERS/STORMS THROUGH THIS
EVENING. CURRENTLY LOOKS LIKE KDEC/KCMI MOST LIKELY TO SEE ANY
SIGNIFICANT VISIBILITY REDUCTION WITH THE HEAVIER RAIN. FORECAST
BECOMES COMPLICATED THIS EVENING...AS VARIOUS MESOSCALE
BOUNDARIES PROVIDE FOCUS FOR ADDITIONAL RAIN DEVELOPMENT...BUT
MODELS ARE UNDERSTANDABLY STRUGGLING WITH SUCH FINE DETAILS. HAVE
LARGELY GONE WITH VCTS MENTIONS FOR LATE EVENING WHILE THE DETAILS
BECOME BETTER RESOLVED. LATER ON...MVFR CONDITIONS EXPECTED TO
BECOME MORE WIDESPREAD AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. THE PASSAGE OF THE FRONT ITSELF SHOULD BE IN THE 09-15Z
TIME FRAME WITH WINDS BECOMING NORTHWEST...BUT THE LOW CEILINGS
SHOULD CONTINUE MOST OF THE MORNING.

GEELHART

&&

.PREV DISCUSSION...
ISSUED 308 AM CDT THU MAY 9 2013

NOT MUCH OF A SHIFT IN THE FORECAST...DOMINATED BY PRECIP IN THE
NEXT TWO PERIODS...POTENTIAL FOR SEVERE WEATHER. COMPLICATED WEATHER
PATTERN IN PROGRESS...AND ABOUT TO GET A LITTLE MORE DIFFICULT.
MANY BOUNDARIES AT THE SFC AND SEVERAL LOW CENTERS ALOFT MAKING
THE OVERALL PATTERN RATHER MESSY. EXITING LOW OF PAST WEEK PULLING
OUT TO THE NE...LEAVING A SIGNIFICANT LACK OF FLOW OVER THE AREA AT
H5 AS TWO OTHER WAVES MAKE THEIR WAY INTO THE MIDWEST. FIRST ONE
WILL BE A COMPACT CLOSED LOW MOVING THROUGH THE NRN STREAM AND
INTO THE MIDWEST. NEXT WILL BE A SYSTEM MORE RELATED TO THE DEEP
ELONGATED UPPER TROF FROM THE FOUR CORNERS TO JUST OFF THE SWRN
CAL COAST.

SHORT TERM...TODAY AND TOMORROW...
NRN STREAM LOW SPINNING ON WV SAT IMAGERY EASILY PICKED UP A
COUPLE HOURS AGO OVER NWRN NEB NOW STARTING TO BE MASKED BY THE
ENERGY MOVING OUT OF THE SW INTO THE REGION AND THE TS ASSOCIATED
WITH IT. STARTING TO PHASE SOMEWHAT WITH SRN SYSTEM AND WILL
EVENTUALLY BE PULLED INTO THE DEEPER TROF OVER THE GREAT LAKES ON
SAT. FOR NOW...WEAK SFC LOW PRESSURE WITH NRN WAVE...AND COLD
FRONT RATHER SLOW AND WEAK DRIFTING INTO THE NWRN PORTION OF THE
STATE. HOWEVER...APPROACHING STORMS WITH THE SRN STREAM...AND THE
DEVELOPING WARM FRONT...WILL KEEP MOST OF ILX IN A WARM SECTOR
LIKE ENVIRONMENT FOR MUCH OF TODAY. LOW CENTER DRIFTING OVER FA
TODAY AND DRAGGING ANOTHER WEAK BOUNDARY WITH IT...BRINGING
DYNAMICS OVER THE FA IN COLLUSION WITH PEAK HEATING RESULTS IN A
SLIGHT RISK FOR SEVERE WEATHER. EXPECTING DAMAGING HAIL...AND
POTENTIAL FOR SEVERE WINDS WITH THE MORE ORGANIZED STORMS. SHEAR
BETTER TO THE SW...BUT CAPE VALUES STILL ANTICIPATED INTO THE
1100-1300 J/KG. MAY HAVE A BIT OF MESOSCALE DEPENDENCE ON
RE ENERGIZING OF ATMOSPHERE WITH ALL THE TS ACTIVITY EARLY.
HOWEVER...MORE THAN A FEW MESOSCALE BOUNDARIES WILL BE IN PLACE
IN ADDITION TO COLD POOL REMNANTS. TS ACTIVITY INTO THE EVENING
AND TOMORROW MORNING IN THE SOUTH. CONFIDENCE IN LOCATION OF
TOMORROW MORNING PRECIP RATHER LOW CONSIDERING THE NUMBER OF STORM
INDUCED INFLUENCES AND DISTINCT LACK OF FLOW ALOFT TO ESCORT THESE
STORMS OUT OF HERE.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
HIGH PRESSURE BUILDING INTO THE REGION. MODELS STILL HOLDING ON TO
SOME WEAK PRECIP ALONG A SECONDARY WAVE RIPPLING THROUGH THE UPPER
TROF ALOFT...RESULTING IN SILENT 20S ON SAT AS WELL. THAT BEING
SAID...SUNDAY IS A BIT COOLER WITH THE REINFORCING SHOT OF COLD
AIR. HIGH PRESSURE CONTINUES TO BUILD IN AND TEMPERATURES SLOWLY
COME UP FOR THE FIRST COUPLE DAYS OF NEXT WEEK. NEXT POPS RETURN
WITH A COLD FRONT ON WED/WED NIGHT. BUT AT THIS POINT...ABOUT
12-18 HR DIFFERENCES BTWN THE GFS AND THE ECMWF... AND KEEPING THE
FORECAST CONSERVATIVE.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 9, 10:45 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT THU MAY 9 2013

ILZ027>031-036-037-040-041-047-049-050-101100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1145 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THIS
EVENING...AS A FRONTAL BOUNDARY SLOWLY MOVES ACROSS THE REGION.
AN ISOLATED SEVERE STORM WILL BE POSSIBLE THIS AFTERNOON INTO
EARLY THIS EVENING...WITH THE PRIMARY THREATS BEING FROM STRONG
WINDS AND HAIL. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH
SOME OF THE STRONGER STORMS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING ALONG MUCH OF THE ILLINOIS RIVER IS EXPECTED TO CONTINUE
THROUGH THE PERIOD.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY AS A COLD FRONT
APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO EARLY THIS
EVENING. PRESENT INDICATIONS SUGGEST THE MAIN THREAT FOR STRONG TO
LOCALLY SEVERE STORMS WILL BE FROM 3 PM UNTIL 9 PM.

ILZ038-042>046-048-051>057-061-101100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
1145 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THIS
EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
THREATS BEING FROM STRONG WINDS AND HAIL. IN ADDITION...HEAVY
RAINFALL WILL BE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS...WITH A FEW LOCATIONS SEEING OVER AN INCH OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY. NO SEVERE WEATHER
IS EXPECTED. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AS A COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING. PRESENT INDICATIONS SUGGEST THE MAIN TIME FRAME FOR
ACTIVATION WILL BE FROM 4 PM UNTIL 10 PM.

ILZ062-063-066>068-071>073-101100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1145 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA THIS AFTERNOON
AND MOST OF THIS EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE...WITH STRONG WINDS AND HAIL THE PRIMARY THREATS. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE
STRONGER THUNDERSTORMS...WITH A FEW LOCATIONS SEEING OVER AN INCH
OF RAIN BY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN ON FRIDAY AS A
FRONT SHIFTS SOUTH INTO THE OHIO RIVER VALLEY. NO SEVERE WEATHER
IS EXPECTED. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE
WEDNESDAY OR WEDNESDAY NIGHT AS A COLD FRONT APPROACHES THE AREA.

FLOODING IS EXPECTED TO CONTINUE ALONG THE WABASH AND LITTLE
WABASH BASINS OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH
THIS EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME
FOR ACTIVATION WILL BE FROM 4 PM UNTIL 10 PM.

GEELHART

In the hours before

Local storm report, May 9, 11:41 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1241 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HEAVY RAIN       PANA                    39.39N 89.08W
05/09/2013  M1.95 INCH       CHRISTIAN          IL   TRAINED SPOTTER

            SWOP REPORT

&&

GEELHART

The radar

The Lincoln radar (KILX), 120 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Coles

When
May 9, 1:25 PM CST to 1:30 PM CST
Where
Coles County, 4 mi WSW of Oakland
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.628, -88.100

A pole barn was damaged and shingles were torn off homes nearby.

Lightning, Clay

When
May 9, 4:30 PM CST to 4:31 PM CST
Where
Clay County, 2 mi W of Ingraham
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.830, -88.367

Ten oil tank batteries were ignited by a lightning strike west of Ingraham.

Tornado, Christian

When
May 9, 4:41 PM CST to 4:42 PM CST
Where
Christian County, 2.5 mi N of Owaneco to 3.05 mi N of Owaneco
Rating
EF0
Path length
0.55 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
39.516, -89.193

A tornado touched down in a field 2.4 miles north of Owaneco at 4:41 PM CST. The tornado traveled northward, then lifted 2.9 miles north of Owaneco at East 1200 North Road at 4:42 PM CST. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451249, 451250, 451248.